Ask an expert
Question

08 Jan 2008

Tanning pills
Hey i recently heard about these tanning pills you can buy at local pharmacies,sounds great because i work in a hotel and have VERY little time to sit in the sun and absorb some Durban sun rays.Are there really bad side affects to these pills?i have average skin that tans easily (about a week),and also is it true is can make you look orange or yellow?
Answer 13,539 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Dear Kyle
They contain canthaxantines, and can make your yellow/orange if you take too much. It is NOT APPROVED by the FDA as too high dosages causes pigment to concentrate in the retina of your eyes (canthaxanthine retinopathy), can cause liver disease and bone marrow suppression. The dosage on the bottle of the tanning tablets are usually too high for safe use. However, if you use lower dosages (<0.5mg per kg per day) it may be relatively safe to use. It may just take a while to show the change in skincolour.
Dr Bets
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.